Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 53, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Mar 2, 2023, 6:05 PM CST for Haskell County, Latimer County, LeFlore County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2023, 6:05 PM CST (00:05 UTC)
- Expired
- Mar 2, 2023, 6:30 PM CST
- In force
- 25 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Haskell County, OK, Latimer County, OK, LeFlore County, OK
The radar
The Western Arkansas radar (KSRX), 68 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 2:58 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -117 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 5:37 PM CST, 28 minutes earlier.
Area forecast discussion, Mar 2, 5:37 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
537 PM CST Thu Mar 2 2023
...New AVIATION...
.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 148 PM CST Thu Mar 2 2023
Elevated thunderstorms have already exited northwest Arkansas early
this afternoon and the storms across northeast Oklahoma will exit
to the north-northeast shortly. A few of these storms became severe,
producing up to golfball size hail.
Now our attention turns to the southern portion of the forecast
area and the potential for severe storms later this afternoon
and evening. This activity is expected to be mostly surface based
and have the potential for all modes of severe weather. A warm front
stretches across southeast Oklahoma, from just north of KMLC down into
southwest Arkansas with a cold front impinging on this area from the
west. Temperatures have surged into the 70s across far southeast Oklahoma
with dew points in the low to mid 60s. Surface based CAPE values are already
around 2000 J/KG early this afternoon. There is also adequate deep layer
shear across the region to support severe storms. As the cap weakens, activity
is expected to ramp up later afternoon across far southeast Oklahoma
in the vicinity of the surface boundaries. As mentioned before, all modes of
severe weather will be possible across this area with tornadoes, damaging winds
and large hail all possible. There will be a lesser threat of severe weather
of severe weather across northeast Oklahoma and northwest Arkansas to the
north of the warm front. As the potential for severe storms winds down this
evening, the potential for heavy rain and flooding will increase as a mid-level
low currently over the Southwest sweeps across the area. The current Flash Flood
Watch looks good and will remain in place through noon on Friday. 2 to 4 inches
of rain still looks likely across the watch area with upwards of 6 inches of rain
in a few locations.
&&
.LONG TERM...
(Friday through Thursday)
Issued at 148 PM CST Thu Mar 2 2023
Showers will linger across portions of eastern Oklahoma and western Arkansas on
Friday morning before the aforementioned mid-low exits the area to the northeast.
There still could be some light snow mixed in with the rain in the higher terrain
of northwest Arkansas Friday morning. However, removed from the forecast at this
time.
Quiet weather is expected through the weekend with a weak cold front fizzling out
across the area on Saturday. A warming trend is expected through Monday with the
next cold front moving through Monday afternoon/evening before stalling out across
north Texas on Tuesday. The chances of showers increase north of the stalled boundary
Tuesday into Wednesday.
&&
.AVIATION...
(00Z TAFS)
Issued at 530 PM CST Thu Mar 2 2023
Initial VFR cigs and vsbys will fall into MVFR categories as RA/TSRA
continues to increase in areal coverage with impacts to all
sites for about the first half of the period. Low MVFR cigs/IFR
vsbys possible with heavier rain through 06z. The aforementioned
prevailing conditions will continue through mid morning when most
rainfall is expected to end. At that time, VFR vsbys will prevail for the
remainder of the period. MVFR cigs will scatter out across the E OK sites in
the 20z-22z time frame, though MVFR cigs will prevail for the remainder
of the period across the AR sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 41 60 38 64 / 90 90 0 0
FSM 47 57 38 66 / 100 100 0 0
MLC 42 59 40 67 / 100 80 0 0
BVO 37 60 33 63 / 90 80 0 0
FYV 41 53 36 65 / 100 90 0 0
BYV 42 49 36 62 / 100 90 0 0
MKO 42 56 38 63 / 100 90 0 0
MIO 40 53 36 61 / 100 90 0 0
F10 41 58 38 64 / 100 90 0 0
HHW 44 58 39 66 / 90 50 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ049-053-063-068>076.
AR...Flood Watch through Friday morning for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...23Hazardous weather outlook, Mar 2, 5:40 PM CST, 25 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 540 PM CST Thu Mar 2 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 540 PM CST Thu Mar 2 2023 ...SEVERE THUNDERSTORM AND HEAVY RAINFALL EVENT ONGOING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. TORNADO. RISK...Significant. AREA...Far Southeast Oklahoma ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Critical. AREA...Southeast of Interstate 44. ONSET...Ongoing. AREA AT GREATEST RISK...Far southeast Oklahoma. FLASH FLOOD. RISK...Elevated. AREA...Southeast of Interstate 44. ONSET...Ongoing. DISCUSSION... Severe weather and heavy rainfall is ongoing early this evening with the highest severe weather risk across far southeast Oklahoma through mid evening. Heavy rainfall will continue to expand in coverage with flooding becoming an increasing concern from mid evening through the overnight hours. Flash flooding and main stem river flooding are expected with significant rises expected in the Poteau River basin. The risk of severe weather will decrease after midnight however flooding risk will continue through the early morning hours Friday. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...High Wind Potential. SATURDAY...No Hazards. SUNDAY...Very High Fire Weather Potential...High Wind Potential. MONDAY...High Wind Potential. TUESDAY AND WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Gusty northwest winds will continue behind the system Friday. There is a slight chance of rain turning to snow for parts of far northeast Oklahoma early Friday morning but no impacts are expected at this time. South winds will increase Sunday and Monday with warmer temperatures, which could result in at least limited fire weather potential. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Mar 2, 4:05 PM CST, 2 hours before
Special Weather Statement
National Weather Service Tulsa OK
405 PM CST Thu Mar 2 2023
OKZ070-071-073-074-022230-
Haskell OK-Pittsburg OK-Muskogee OK-McIntosh OK-
405 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of west central
Haskell, northeastern McIntosh, northeastern Pittsburg and
southeastern Muskogee Counties through 430 PM CST...
At 405 PM CST, Doppler radar indicated a strong thunderstorm 5 miles
west of Enterprise, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Warner... Porum...
Webbers Falls... Enterprise...
This includes Interstate 40 in Oklahoma between mile markers 266 and
288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
&&
LAT...LON 3553 9548 3552 9513 3550 9512 3549 9510
3546 9508 3516 9542 3519 9560
TIME...MOT...LOC 2205Z 216DEG 41KT 3525 9547
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Mar 2, 4:27 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
427 PM CST Thu Mar 2 2023
OKZ073-022300-
Pittsburg OK-
427 PM CST Thu Mar 2 2023
...Strong thunderstorms will impact portions of Pittsburg County
through 500 PM CST...
At 427 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Scipio to 7 miles south of
Kiowa. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Mcalester... Hartshorne...
Krebs... Kiowa...
Savanna... Alderson...
Ashland... Haywood...
Blocker... Mcalester Regional Airport...
Scipio... Blanco...
Haileyville... Pittsburg...
Arpelar... Dow...
Bache...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
&&
LAT...LON 3468 9589 3468 9609 3505 9609 3506 9607
3508 9606 3506 9553 3485 9551 3460 9552
3459 9588
TIME...MOT...LOC 2227Z 217DEG 31KT 3498 9589 3462 9586
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Mar 2, 4:37 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
437 PM CST Thu Mar 2 2023
OKZ070-071-073-074-022300-
Haskell OK-Pittsburg OK-Muskogee OK-McIntosh OK-
437 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of west central
Haskell, McIntosh, northern Pittsburg and southeastern Muskogee
Counties through 500 PM CST...
At 436 PM CST, Doppler radar indicated a strong thunderstorm over
Eufaula, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Eufaula... Checotah...
Warner... Porum...
Crowder... Canadian...
Indianola... Hanna...
Stidham... Raiford...
Vivian... Arrowhead State Park...
Lake Eufaula State Park... Blocker...
Enterprise... Pierce...
Onapa...
This includes Interstate 40 in Oklahoma between mile markers 247 and
282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
&&
LAT...LON 3551 9581 3548 9516 3506 9553 3508 9595
TIME...MOT...LOC 2236Z 205DEG 33KT 3528 9558
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Mar 2, 4:59 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
459 PM CST Thu Mar 2 2023
OKZ073-022330-
Pittsburg OK-
459 PM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of southern Pittsburg
County through 530 PM CST...
At 459 PM CST, Doppler radar indicated a strong thunderstorm 7 miles
south of Kiowa, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Mcalester... Hartshorne...
Krebs... Kiowa...
Savanna... Alderson...
Haywood... Mcalester Regional Airport...
Blanco... Haileyville...
Pittsburg... Dow...
Bache...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
&&
LAT...LON 3468 9589 3468 9607 3499 9594 3494 9551
3487 9551 3459 9561 3459 9588
TIME...MOT...LOC 2259Z 210DEG 37KT 3461 9590
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, Mar 2, 5:25 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
525 PM CST Thu Mar 2 2023
OKZ069-070-072-074-030000-
Haskell OK-Adair OK-Muskogee OK-Sequoyah OK-
525 PM CST Thu Mar 2 2023
...Strong thunderstorms will impact portions of Haskell, central
Sequoyah, southwestern Adair and southeastern Muskogee Counties
through 600 PM CST...
At 525 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from near Whitefield to 2 miles northeast of Sallisaw.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Sallisaw... Stigler...
Warner... Vian...
Gore... Porum...
Webbers Falls... Keota...
Whitefield... Kinta...
Marble City... Tamaha...
Brushy... Briartown...
Brushy Lake State Park... Bunch...
Lake Tenkiller State Park... Kanima...
Box... Mc Key...
This includes Interstate 40 in Oklahoma between mile markers 275 and
312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
&&
LAT...LON 3535 9473 3536 9477 3533 9479 3532 9481
3528 9482 3506 9535 3554 9533 3564 9495
3564 9481 3568 9481 3574 9457
TIME...MOT...LOC 2325Z 203DEG 35KT 3525 9527 3549 9477
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHLocal storm report, Mar 2, 5:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
532 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 NW HUGO 34.03N 95.53W
03/02/2023 E1.25 INCH CHOCTAW OK AMATEUR RADIO
&&The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 6:09 PM CST | Special Weather Statement | TSA | LeFlore | 36 min |
| Mar 2, 6:42 PM CST | Areal Flood Advisory | TSA | Haskell, Latimer, LeFlore, Pushmataha, Sequoyah | 3 hr |
| Mar 2, 6:45 PM CST | Areal Flood Advisory | TSA | Choctaw, Pushmataha | 3 hr |
| Mar 2, 7:10 PM CST | Special Weather Statement | TSA | Choctaw | 35 min |
| Mar 2, 7:14 PM CST | Flash Flood Warning | TSA | Choctaw | 4 hr |
| Mar 2, 7:19 PM CST | Severe Thunderstorm Warning | TSA | Choctaw, Pushmataha | 41 min |
| Mar 2, 7:25 PM CST | Flash Flood Warning | TSA | Pushmataha | 4 hr |
| Mar 2, 7:33 PM CST | Special Weather Statement | TSA | Pushmataha | 27 min |
| Mar 2, 7:42 PM CST | Severe Thunderstorm Warning | TSA | Latimer, Pushmataha | 48 min |
| Mar 2, 7:44 PM CST | Severe Thunderstorm Warning | TSA | Choctaw, Pushmataha | 46 min |
| Mar 2, 7:50 PM CST | Flash Flood Warning | TSA | Latimer, LeFlore | 5 hr |
| Mar 2, 8:10 PM CST | Special Weather Statement | TSA | LeFlore | 50 min |
| Mar 2, 8:23 PM CST | Severe Thunderstorm Warning | TSA | LeFlore | 67 min |
| Mar 2, 9:43 PM CST | Areal Flood Warning | TSA | Haskell, LeFlore, Sequoyah | 14 hr |
| Mar 2, 10:45 PM CST | Areal Flood Warning | TSA | Choctaw, Latimer, LeFlore, Pushmataha | 13 hr |
| Mar 2, 8:40 PM CST | Areal Flood Advisory | TSA | Crawford, Franklin, Sebastian | 3 hr |
| Mar 3, 4:35 PM CST | River Flood Advisory | TSA | Crawford, Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.